Barrington, IL - In the dead of winter, we all begin to look a bit pasty and often have the desire to add a little color to our complexion. Since tanning beds are known to cause skin cancer, many looking for a sun-kissed glow turn to spray tanning.
Often found at hair salons or even stand-alone tanning salons, a tanning mist is sprayed out of jets that move up and down your body to apply the spray.
Dihydroxyacetone (DHA), the active chemical used in spray tans, is approved by the U.S. Food and Drug Administration (FDA) for external use, but it is not approved as an all-over spray. The FDA states that "DHA should not be inhaled, ingested or exposed to areas covered by mucous membranes including the lips, nose, and areas in and around the eye (from the top of the cheek to above the eyebrow) because the risks, if any, are unknown."
With limited research and concerns from the FDA, experts are beginning to question the potential negative health outcomes from inhaling the tanning spray.
Dr. Tracy Quinn, a family medicine physician at Advocate Good Shepherd Hospital in Barrington, Ill., explains that with limited research, spray tanning could be more dangerous than currently known.
"When getting a spray tan, you inhale the chemicals that are absorbed in your lungs and carried into your blood stream," Dr. Quinn says. "While we don't have research specifically about spray tanning, there is researchshowing the dangers of DHA, which can cause DNA damage."
If you want to continue to get a spray tan, here are some things to remember:
Wear nose clips or hold your breath while you're being sprayed. Don't allow the mist to get into your lungs.
Cover your eyes as best as possible.
Keep your lips sealed and wipe them with a cloth.
"As always with something new, I would suggest caution and limiting the number of spray tans you get until more is known about the long-term effects of exposure and inhalation of DHA," Dr. Quinn cautions. "I would strongly recommend pregnant women avoid spray tanning, particularly during the first trimester."